PHARMACIST Fi shares some handy Medicine Safety tips about a common medicine for pain or fever which is called ‘paracetamol’ in Australia, or ‘acetaminophen’ in the USA – including some surprising info about our non-prescription doses, and liver damage risks if you accidentally take more than the standard dose.
Hi how you going i hope you’re feeling as well as possible on your medicines i’m pharmacist fee welcome to my youtube channel today i’d like to tell you some very important things a lot of people don’t know about a commonly used medicine for pain or fever which is called paracetamol in australia with brand names like panadol or panamax i will cover some important
Medicine safety things you should know for medicines that have paracetamol as the only active ingredient and i guess some of you are probably wondering what an active ingredient is right now an active ingredient is the ingredient that does what the medicine is supposed to do and most medicines have one active ingredient but some medicines have two or even more
Active ingredients so make sure you get your doctor or pharmacist to help you write down all the active ingredients for each of your medicines on your medicines allergies and contacts list if you live in the usa paracetamol is called acetaminophen over there and apologies if i’ve pronounced it differently to you guys but at least you can see how it’s written on the
Screen and one of the common brands for you guys is tylenol so every time i say paracetamol in this video i’m talking about tylenol or some other brand products of acetaminophen and i’m particularly talking about the ones that only have acetaminophen one last thing to please note before we hit the exciting info of this video is that anytime i mention example doses
Of paracetamol in this video i’ll be talking about australian adult doses which thanks to the way our bodies change as we grow means anyone 12 years or older because doses for little people less than 12 years of age need to be calculated based on age weight and medical conditions if you’re looking for info about paracetamol for kids please talk to your pharmacist or
Doctor and i will also take a look at paracetamol for kids in a later video here is what i think is the most important thing for anyone taking paracetamol to remember is never take two medicines which both have paracetamol in them at the same time because that puts you at risk of double dosing paracetamol and what a lot of people don’t know is the standard adult
Dose of paracetamol in australia is actually the maximum dose for a healthy adult who has no liver problems the maximum dose is our standard dose which is why you need a medicine’s allergies and contacts list and to get your doctor and pharmacist to help you write down each of the active ingredients of all your medicines so you can find out if any of your medicines
You’re already taking might have paracetamol in them before you consider taking paracetamol and make sure you include any supermarket and pharmacy medicines that don’t need a prescription for things like pain cold and flu allergy sinus problems or migraine so you don’t accidentally take a double dose of paracetamol which increases your risk of liver damage if you
Have health problems ask your doctor to advise you what dose of paracetamol to take or whether to take it at all for example if you have a liver problem your doctor may advise you to take a lower than usual dose or to increase the number of hours between your doses or to have less than the usual number of doses per 24 hours or they may even say paracetamol is not
Suitable for you if you have no known health problems or allergies to any paracetamol product ingredients in australia you could take two 500 milligram tablets or capsules which we pharmacists call immediate release because they release paracetamol into our body all in one go and you could have that up to four times a day with at least four hours between each dose
Or more or you could take two 665 milligram sr tablets which means sustained release which means slow release and you could have those up to three times a day with at least six hours between each dose so you notice there’s quite a difference between the two types of paracetamol what the doses are and how far apart they are and that means you really need to know
Which one you’re taking never take the 665 milligram sr tablets with the 500 milligram tablets only ever take one type of medicine with paracetamol in it at one time because taking more than one standard dose will increase your risk of liver damage from paracetamol so never double dose paracetamol even if you forgot to take a different dose don’t double dose for
Example some people have had miserable nausea or vomiting and pale fatty bowel motions our emotions are poos or poops from liver damage because they took double doses of paracetamol regularly each morning because they forgot to take their nighttime dose or because they find it too hard to remember their lunchtime dose so they’re incorrectly thought that taking
A double morning dose might make up for missing the lunchtime dose but that is not true double dosing paracetamol will not make up for missed doses it will just give you too high a level of paracetamol in your body and just to be clear i’ll put the standard australian adult paracetamol dose options into the description below this video for you don’t cut crush or
Chew any sustained release slow release paracetamol tablets because that could increase how fast the paracetamol gets in your body which could raise your level and could give you more than the standard dose number two find out exactly how much paracetamol you’re taking and if you’re unsure how many milligrams you’re taking per dose and overall per 24 hours take
Your medicines in their containers to the doctor or the pharmacist and they will be happy to help you write this into your medicines allergies and contact list for you and check if the amount you’re taking seems likely to be safe and if not they can advise you of changes to make number three find out how many hours apart you should take your paracetamol doses the
Minimum number of hours between doses is so important and the best way to find out what this should be is to ask the pharmacist or the doctor okay number four find out what type of paracetamol tablet structure you’re taking so is it immediate release 500 milligram tablets or capsules or is it the sr sustained release slow release 665 milligram tablets that you take
Because as we’ve seen they have different rules about how many hours apart they need to be and how many times you can take them per 24 hours safely number five if you have any medical conditions or other medicines that you take find out whether they might increase your risk of liver problems from paracetamol by asking your doctor and your pharmacist and this might
Involve asking your pharmacist to run an interactions check for any interactions between medicines that you take from the doctor or medicines from the pharmacy or the supermarket or even things like vitamins minerals and herbal medicines make sure the pharmacist knows all those things and make sure they’re all on your medicines allergies and contacts list number
Six know the symptoms to look out for if you might have a liver problem from paracetamol so what are they you might feel loss of appetite nausea and or vomiting discomfort in the area of your liver which is on the right hand side of the front of your abdomen just below your rib cage brown urine rather than just yellow it’s quite dark or pale fatty bowel motions
And if you get any of those things stop your paracetamol and see a doctor straight away please click subscribe and like below if you’d like to see more of these medicine safety videos and i look forward to catching up with you again very soon thanks for watching bye
Transcribed from video
PHARMACIST Fi Medicine Safety: Paracetamol (acetaminophen) for Pain/Fever – Some Need-to-Know Info! By PHARMACIST Fi